A  A  A   Print
ADHD Drugs Safe, Experts Say

ADHD Medication Safe, Experts Say

Parents of kids with attention-deficit hyperactivity disorder (ADHD) face a tough choice: whether to medicate their children or not. This affects a lot of families. Between 4% and 12% of school-age kids have ADHD.

It's a touchy subject, and it got even thornier after recent reports linked popular ADHD drugs to increased health risks, especially risks for heart problems.

But the top experts at the American Academy of Pediatrics, as well as at other professional groups for ADHD and cardiology experts, say the drugs are safe. These experts have found that heart risks are not increased by treating ADHD any more than the risks for the same rare heart problems in children without ADHD who are not taking ADHD medications.

Medications to treat ADHD are effective, and reports of major problems are extremely rare.

Side effects

Some common side effects from ADHD drugs include:

  • A drop in appetite

  • Sleep problems

  • Trouble concentrating

It's far less common for a child to become out of control from the drugs, and serious side effects, such as aggression and psychosis, are reported to be quite rare.

Reports of heart trouble were widely misinterpreted. Cardiac problems from the drugs are extraordinarily rare, and those cases in which it was reported were in children who had preexisting heart trouble. These were kids who already had underlying heart defects. So what's a parent to do? Have careful discussions with your child's pediatrician (a health care provider who specializes in children.)

Here's what to cover:

  • Is it possible that medications might help? How likely is it?

  • If your child uses medication, what is the right dose to start with?

  • How closely should your child be monitored? How often should you see or call your child's pediatrician?

  • What is the role of diet, counseling, or behavioral therapy? They may offer help with or without medication.

  • How can you get teachers and other school officials to help?

What to watch for

If your child is taking an ADHD drug, watch for any sudden or severe changes: 

  • Trouble sleeping

  • Poor appetite

  • A marked worsening of behavior, such as an increase in impulsive aggression or irritability

  • Hallucinations

If you see these, call your health care provider. Treating ADHD takes teamwork. A child's parents, teacher, and health care provider must be on the same page.

 
Today's Interactive Tools
Related Items

The third-party content provided in the Health Library of phoebeputney.com is for informational purposes only and is not designed to diagnose or treat a health problem or disease, or replace the professional medical advice you receive from your physician. If you or your child has or suspect you may have a health problem, please consult your primary care physician. If you or your child may have a medical emergency, call your doctor or 911 or other emergency health care provider immediately in the United States or the appropriate health agency of your country. For more information regarding site usage, please visit: Privacy Information, Terms of Use or Disclaimer.

Follow us online:

© 2014 Phoebe Putney Health System  |  417 Third Avenue, Albany, Georgia 31701  |  Telephone 877.312.1167

Phoebe Putney Health System is a network of hospitals, family medicine clinics, rehab facilities, auxiliary services, and medical education training facilities. Founded in 1911,
Phoebe Putney Memorial Hospital (the flagship hospital) is one of Georgia's largest comprehensive regional medical centers. From the beginning, Phoebe's mission and vision
has been to bring the finest medical talent and technology to the citizens of Southwest Georgia, and to serve all citizens of the community regardless of ability to pay.